Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 41, NWS Grand Junction, CO

September 7, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 7, 2002, 8:11 PM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2002, 8:11 PM MDT (02:11 UTC)
Expired
Sep 7, 2002, 11:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 92 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 080211
FFWGJT
COC045-080515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
811 PM MDT SAT SEP 7 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF GLENWOOD SPRINGS

* UNTIL 1115 PM MDT

* AT 808 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM 15 MILES NORTH OF NEW CASTLE TO 9 MILES SOUTH OF
  CARBONDALE...OR FROM 23 MILES NORTHWEST OF GLENWOOD SPRINGS TO 20
  MILES SOUTH OF GLENWOOD SPRINGS...MOVING EAST AT 20 MPH.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  OVER GLENWOOD SPRINGS...CARBONDALE AT 820 PM MDT

* OTHER LOCATIONS IN THE WARNING INCLUDE SILT

HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS
AND MUD FLOWS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3983 10779 3938 10767 3939 10713 3992 10724
          3981 10746
2 follow-up statements
359 
RWUS32 KGJT 080332
FFSGJT
COC045-080415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 PM MDT SAT SEP 7 2002

...FLASH FLOOD WARNING CONTINUES FOR EASTERN GARFIELD COUNTY
UNTIL 11:15 PM MDT...

SHOWERS AND THUNDERSTORMS HAVE DECREASED OVER THE GLENWOOD SPRINGS
AREA AND THE COAL SEAM FIRE AREA. SENSORS IN THE BURN AREA
INDICATED RAINFALL TO NEAR ONE HALF INCH FELL IN THE PAST HOUR IN
THE MITCHELL CREEK DRAINAGE. A FEW MINOR MUDSLIDES HAVE BEEN REPORTED
ALONG HIGHWAY 132 NORTHWEST OF GLENWOOD SPRINGS AS A RESULT.

SHOWERS HAVE NOT ENDED FOR THE AREA AS ANOTHER ROUND OF SHOWERS IS
POISED TO MOVE IN AND WILL AFFECT THE REGION THROUGH 1030 PM.
THEREFORE...THE FLASH FLOOD WARNING WILL CONTINUE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

NL
632 
RWUS32 KGJT 080417
FFSGJT
COC045-080430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 PM MDT SAT SEP 7 2002

...FLASH FLOOD WARNING FOR EASTERN GARFIELD COUNTY CANCELLED...

SHOWERS HAVE DIMINISHED ACROSS EASTERN GARFIELD COUNTY AND ANY
ADDITIONAL DRAINAGE PROBLEMS...OR MUDSLIDES ARE UNLIKELY THIS
EVENING. THEREFORE...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT
FOR EASTERN GARFIELD COUNTY...INCLUDING THE COAL SEAM BURN AREA...
HAS BEEN CANCELLED.

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:25 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 7, 4:25 PM MDT, 3 hours 46 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT SAT SEP 7 2002

GOOD JET SUPPORT...PLENTIFUL MOISTURE AND ENOUGH SUN HAVE HELPED
PRODUCE STRONG THUNDERSTORMS...SOME SEVERE OVER SE UTAH THIS
AFTERNOON. THESE STORMS WILL CONTINUE MOVING NE AND INTO EXTREME
WESTERN COLORADO...SOUTH OF I-70...EARLY THIS EVENING.

NEXT TWO DAYS WILL SEE CONTINUED MOIST ENVIRONMENT WITH PERSISTENT
CLOUDY CONDITIONS AND HIGH CHC OF RAIN AND THUNDERSTORMS. CJC

EXTENDED (WED-SAT)...PACIFIC TROUGH LIFTS ACROSS CWFA WEDNESDAY
AND THURSDAY WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS.
AVAILABLE MOISTURE SHOULD BE SUFFICIENT...AS MED RANGE MODELS
INDICATE LITTLE TO MOVE DEEP SUB-TROPICAL MOISTURE AWAY FROM AREA.
BY FRIDAY...DRIER WESTERLIES DEVELOP AND MOISTURE SHIFTS EAST WITH
TROUGH. WILL LEAVE MENTION OF SLIGHT CHANCE TSTMS OVER MOUNTAINS
WITH RESIDUAL MOISTURE EFFECTS...AND WILL INTRODUCE DRY FORECAST
FOR SATURDAY AS LATEST MRF RUN SHOWS BUILDING UPPER HIGH OVER WEST
COAST (NOTE...LAST 2 MRF MODEL RUNS ARE INCONSISTENT). TEMPERATURES
WILL REBOUND LATE IN PERIOD AS DRIER WEATHER RETURNS.  DJN.83

.GJT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR SOUTHEAST UTAH
    AND SOUTHWEST COLORADO.

In the hours before

Special weather statement, Sep 7, 7:15 PM MDT, 56 minutes before
COZ006-017-019>021-UTZ022-025-027>029-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
715 PM MDT SAT SEP 7 2002

...SEVERE THUNDERSTORM WATCH CANCELED FOR EXTREME EASTERN UTAH...
...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9:00 PM MDT FOR
PORTIONS OF SOUTHWEST COLORADO...

THE SEVERE THUNDERSTORMS THAT MOVED THROUGH SOUTHEAST UTAH HAVE MOVED
INTO WESTERN COLORADO. IN EASTERN UTAH...GRAND AND SAN JUAN COUNTIES
HAVE BEEN REMOVED FROM THE WATCH AREA.

IN SOUTHWEST COLORADO...THE SEVERE THUNDERSTORM WATCH CONTINUES
UNTIL 9:00 PM MDT...FOR WESTERN MESA...MONTROSE...DOLORES...
SAN MIGUEL...AND MONTEZUMA COUNTIES.

CUOCO
Local storm report, Sep 7, 7:41 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
741 PM MDT SAT SEP 7 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    10 SE DURANGO             CO   58 MPH TSTM WIND GUST
09/07/02   LA PLATA

0730 PM    VICINITY BATTLEMENT MESA  CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

JR/EH

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:53 PM MDTFlash Flood WarningGJTLa Plata3 hr
Sep 7, 9:30 PM MDTFlash Flood WarningGJTLa Plata6 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.